Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 58, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 28, 2008, 7:08 PM CDT for Howard County, Randolph County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2008, 7:08 PM CDT (00:08 UTC)
- Expired
- Aug 28, 2008, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howard County, MO, Randolph County, MO
The radar
The St Louis radar (KLSX), 167 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KEAX 290008 FFWEAX MOC089-175-290300- /O.NEW.KEAX.FF.W.0058.080829T0008Z-080829T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 708 PM CDT THU AUG 28 2008 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN HOWARD COUNTY IN CENTRAL MISSOURI SOUTHERN RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 1000 PM CDT * AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAD FALLEN IN LESS THAN AN HOUR. ADDITIONAL RAINFALL OF AROUND ONE HALF INCH IS POSSIBLE. IN ADDTIION...REPORTS OF STREET FLOODING IN MOBERLY HAVE BEEN RECIEVED AS OF 7 PM. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MOBERLY...CLARK AND HIGBEE. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. LAT...LON 3926 9232 3922 9260 3943 9264 3944 9233 $$ DB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:30 PM CDT, 38 minutes earlier.
Area forecast discussion, Aug 28, 6:30 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 630 PM CDT THU AUG 28 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /305 PM CDT THU AUG 28 2008/ SHORT RANGE (TONIGHT THROUGH SATURDAY NIGHT)... SEE PREVIOUS DISCUSSION BELOW FOR MESOSCALE DISCUSSION ABOUT SEVERE POTENTIAL TONIGHT. ONE ADDITIONAL CONCERN WILL BE WITH THE POST FRONTAL DEVELOPMENT OF STORMS...ALREADY OCCURRING IN SOUTHEAST NEBRASKA. THIS CONVECTION IS TIED MORE TO THE 700 MB LAYER...WHICH SHOULD GRADUALLY SLIDE TO THE SOUTH THIS EVENING WITH THE 700 MB SHORT WAVE. THIS MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AS ELEVATED CAPES OF 1500 TO 2000 J/KG EXIST AT THIS POINT IN THE AREA. DUE TO THE POST FRONTAL POTENTIAL...WILL PULL CHANCE POPS A LITTLE FURTHER NORTH FOR THE EVENING HOURS. WILL RAISE POPS TO LIKELY CATEGORIES IN THE SOUTH TO COVER DEVELOPMENT AHEAD OF THE COLD FRONT. EVEN AFTER MIDNIGHT WILL KEEP SLIGHT CHANCE POPS GOING IN SOUTHERN HALF OF THE FORECAST AREA. NAM SHOWING SOME WEAK ISENTROPIC LIFT CONTINUING AFTER MIDNIGHT ON THE 305KT SURFACE UNTIL AFTER 09Z. FOR FRIDAY...WILL KEEP DRY FORECAST GOING...ALTHOUGH NAM SHOWING POTENTIAL OF CONVECTION IN SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...THAT COULD BUILD AS FAR NORTH AS THE EXTREME SOUTHWEST PORTIONS OF THE FORECAST AREA. GFS KEEPS CONVECTION FURTHER TO THE SOUTH...SO WILL NOT CHANGE THE GOING FORECAST...BUT SOMETHING TO BE WATCHED. MUCH DRIER DEWPOINTS THAT ARE SHOWING UP OVER NEBRASKA AT THIS TIME...SHOULD BE ABLE TO PUSH INTO NORTHWEST MISSOURI LATE TONIGHT...BUT BIG QUESTION ON HOW FAR SOUTH AND EAST THIS DRY AIR CAN MAKE IT. WILL FOLLOW THE NAM LEAD ON BRINGING THIS DRIER AIR INTO NORTHWEST MISSOURI LATE THIS EVENING...SPREADING IT FURTHER TO THE EAST OVERNIGHT...BUT DOUBT WE WILL SEE MUCH PUSH TO THE SOUTH OF THE MISSOURI RIVER...AS CORE OF SURFACE HIGH MOVES ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI ON FRIDAY...THEN EAST INTO ILLINOIS BY SATURDAY MORNING. FOR TEMPERATURES...GIVEN READINGS THAT ARE OCCURRING BEHIND THE COLD FRONT TODAY...WILL GO SLIGHTLY ON THE COOL SIDE OF GUIDANCE FOR HIGHS ON FRIDAY. THEN WITH AN EXPECTED COOL START SATURDAY MORNING AND STILL EAST TO SOUTHEAST WINDS...WILL ALSO GO SLIGHTLY BELOW GUIDANCE FOR SATURDAY. PC MEDIUM RANGE (SUN-THU)... CONTINUITY RULES THE FIRST HALF OF THE MEDIUM RANGE PORTION OF THE FORECAST AS SFC RIDGING IS EXPECTED TO CONTINUE TO HAVE A STRONG INFLUENCE ON THE REGION FOR SUNDAY AND MONDAY. HAVE MADE ONLY SUBTLE ADJUSTMENTS TO TEMPERATURES BOTH DAYS...AS H850 TEMPERATURES AROUND 20C WITH COINCIDING MIXING LEVELS SHOULD PRODUCE READINGS IN THE MIDDLE TO UPR 80S IN MOST LOCATIONS. IN THE SECOND HALF OF THE MEDIUM RANGE /TUE-THU/ SOME UNCERTAINTY STILL REMAINS WITH REGARDS TO THE TRACK AND EVOLUTION OF HURRICANE GUSTAV. THE ECMWF...WHILE MAYBE NOT THE PERFECT SOLUTION...STILL HAS A BETTER GRIP ON GUSTAV AND THE POSSIBLE EFFECTS ON THE LONG WAVE PATTERN OVER THE CONUS. FEEL THAT NEXT UPR TROUGH CROSSING THE ROCKIES MON NIGHT/TUESDAY WILL SLOW SOMEWHAT...PUSHING A SFC COLD FRONT TOWARDS THE CWA TUESDAY NIGHT. THEN THE REAL QUESTIONS BEGIN WITH HOW GUSTAV WILL TRACK ONCE IT ARRIVES ONTO THE MAINLAND. THE ECMWF IS DRIVING THIS SYSTEM TOO FAR WEST...WHILE THE GFS APPEARS TO SHEAR OUT THE DISTURBANCE WHICH IS A SOLUTION THAT IS COMPLETELY DISREGARDED AT THIS POINT. REGARDLESS...HIGHEST CHANCE FOR PRECIP APPEARS TO ARRIVE IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME...THUS HAVE INCREASED POPS IN THIS TIME PERIOD. DEPENDING ON THE TRACK OF THE TROPICAL SYSTEM...THIS FRONT MAY STALL OUT NEAR THE CWA FOR THE END OF THE WEEK PROVIDING COOLER TEMPERATURES AND INCREASED PRECIP CHANCES...ESPECIALLY OVER THE EASTERN HALF OF THE CWA. DUX && .PREV DISCUSSION... /1152 AM CDT THU AUG 28 2008/ SHORTWAVE IN ERN IA CONTINUED TO PROGRESS EAST WITH 2-3MB PRESSURE RISES IN ERN NEB/WRN IA DRIVING THE COLD FRONT IN XTRM NWRN MO SE AT 10-20 MPH. MORNING UPPER AIR DEPICTS MODERATELY STEEP LAPSE RATES BETWEEN 700-500MB WITH THE SC/ACCAS IN WCNTRL AND CNTRL GIVING A HINT OF THE POTENTIAL INSTABILITY FOR THIS AFTN. PROFILERS AS WELL AS MORNING UPPER AIR ALSO DEPICTS THAT THE STRONGEST H7-H3 WIND FIELDS WILL NOT BE JUXTAPOSITION ALONG THE FRONT THIS AFTERNOON...REMAINING WELL NORTH INTO NEBRASKA...IOWA AND XTRM NWRN MO LATE THIS AFTERNOON. HAVE GENERALLY FOLLOWED THE LATEST 12Z NAM IN THE EVOLUTION OF THE CONVECTIVE EVENT FOR THIS AFTERNOON AND EARLY TNGT. MODEL SOUNDINGS SUGGEST THAT SBCAPES WILL RISE TO AROUND 3500-4000 J/KG BY LATE THIS AFTERNOON...ALONG AND AHEAD OF THE FRONT WHICH SHOULD MOVE SOUTHEAST TO A UNIONVILLE TO KCI LINE BY 21Z. AS PER MODEL SOUNDINGS...SUFFICIENT HEATING JUST AHEAD OF THE BOUNDARY SHOULD BREAK THE STRONG 800MB CAPPING INVERSION...FIRST ACROSS THE NERN CWA AROUND 20Z...THEN WCNTRL MO BTWN 20-22Z. WIND PROFILES WILL BE GENERALLY UNIDIRECTIONAL AHEAD OF THE BOUNDARY WITH SFC-3KM SHEAR VALUES NR 20KTS WITH SFC-6KM SHEAR AROUND 25-30 KNOTS. THE STG INSTABILITY ALONG WITH MARGINAL SFC-3KM SHEAR WILL LIKELY BE SUFFICIENT FOR A MODEST SQUALL LINE DEVELOPMENT BY 00Z TO 02Z WITH A SE MOVEMENT AROUND 15-25 KNOTS. INITIALLY THE CONVECTION WILL BE SCT TO BKN DURING THE LATE AFTN HOURS. GIVEN THE DRIER AIR UPSTREAM FROM 800 MB THROUGH 500 MB...DCAPE VALUES MAY EXCEED 1000 J/KG...INCREASING THE THREAT OF STRONG STRAIGHT LINE WINDS. UNIDIRECTIONAL WIND PROFILES DO NOT FAVOR TORNADIC DEVELOPMENT. HOWEVER...GIVEN THE STG INSTABILITY...LARGE HAIL IS PSBL. GIVEN THE PROJECTED MOVEMENT OF THE CDFNT...THE LINE OF CONVECTION SHOULD MOVE OUT OF THE CWA BTWN 03-06Z. DB && .AVIATION... FOR THE 00Z TAFS...WILL CONTINUE THE THREAT OF THUNDERSTORMS AT THE KSTJ SITE THROUGH 02Z WITH THE ELEVATED BAND OF STORMS CURRENTLY MOVING ACROSS THAT REGION...BUT AT THIS TIME EXPECTING STORMS IN THE KANSAS CITY AREA TO REMAIN SOUTH OF THE RIVER. WILL ALSO PUT SOME MVFR VSBYS IN AT THE KSTJ SITE FOR LATE TONIGHT AS LIGHT WINDS AND WET GROUND COMBINE TO PRODUCE SOME FOG. PC && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Aug 28, 3:30 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 PM CDT THU AUG 28 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 330 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT HAS MOVED TO A LINE FROM EAST CENTRAL KANSAS THROUGH NORTHEAST MISSOURI THIS AFTERNOON...THOUGH THE ATMOSPHERE BEHIND THE FRONT STILL REMAINS UNSTABLE...AND SUPPORTIVE FOR SEVERE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS THAT HAVE DEVELOPED ACROSS FAR NORTHWEST MISSOURI WERE SLIGHTLY ELEVATED IN NATURE...THOUGH WERE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. AS THESE STORMS MOVE SOUTH...AND ADDITIONAL STORMS FORM ALONG AND NEAR A ST JOSEPH TO PRINCETON LINE...SEVERE HAIL AND WIND WILL BECOME MORE LIKELY. THIS ACTIVITY WILL AFFECT AREAS NORTH OF THE MISSOURI RIVER THIS AFTERNOON AND EARLY EVENING...WHILE PUSHING SOUTH OF THE MISSOURI RIVER THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE AREA FOR THE REMAINDER OF THIS AFTERNOON AND EVENING. DB/21
In the hours before
Local storm report, Aug 28, 5:57 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL KANSAS CITY 39.12N 94.55W
08/28/2008 E0.88 INCH JACKSON MO FIRE DEPT/RESCUE
NICKEL SIZE HAIL WAS REPORTED AT STERLING AND 49TH
STREET.
&&
GAMISLocal storm report, Aug 28, 6:11 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL BLUE SPRINGS 39.02N 94.28W
08/28/2008 E1.00 INCH JACKSON MO PUBLIC
GUSTS UP TO 50 MPH
&&
GAMISLocal storm report, Aug 28, 6:12 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 N LEES SUMMIT 39.00N 94.38W
08/28/2008 E0.88 INCH JACKSON MO CO-OP OBSERVER
&&
GAMISLocal storm report, Aug 28, 6:13 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
613 PM CDT THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 SW BLUE SPRINGS 39.00N 94.30W
08/28/2008 E1.50 INCH JACKSON MO PUBLIC
&&
21Local storm report, Aug 28, 6:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 W EDGERTON 38.76N 95.03W
08/28/2008 E1.75 INCH JOHNSON KS PUBLIC
ALONG JOHNSON/DOUGLAS COUNTY LINE. RELAYED FROM WFO TOP.
&&
21Local storm report, Aug 28, 7:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG MOBERLY 39.42N 92.44W
08/28/2008 RANDOLPH MO EMERGENCY MNGR
TREES DOWN IN MOBERLY. AIRPORT REPORTED WIND GUST TO 54
MPH.
&&
21The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:08 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 37 min |
| Aug 28, 7:33 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 42 min |
| Aug 28, 7:58 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 36 min |
| Aug 28, 7:58 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 47 min |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.